m
Recent Posts
Connect with:
Sunday / August 14.
HomeminewsContraceptive Use, Glaucoma Link

Contraceptive Use, Glaucoma Link

Women who currently use hormonal contraceptives face more than a two-fold higher risk of developing glaucoma, according to analysis of electronic medical records for 2,366 women who developed glaucoma and 9,464 controls, aged 15-45 years from 2008 to 2018.1

Regular users of hormonal contraceptives exhibited an elevated risk compared with non-users (adjusted incident rate ratio [aIRR], 1.57; 95% CI, 1.29-1.92). Current users were at greatest risk (aIRR, 2.38; 95% CI, 1.81-3.13), more than two times greater than past users (aIRR, 1.08; 95% CI, 0.82-1.43).

Based on combined hormonal contraceptive use in the two years prior to the first diagnosis of glaucoma, risk of the condition increased as more prescriptions were combined, in which participants who used greater than four prescriptions (aIRR, 1.54; 95% CI, 1.32-1.81) were more likely than those with one or two prescriptions (aIRR, 0.82; 95% CI, 0.70-0.95) to develop glaucoma. Past hormonal contraceptive users did not experience an increase.

“The risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications,” said senior author Dr Mahyar Etminan, of The University of British Columbia, in Canada. “Women on hormonal contraceptives who experience visual changes should have these symptoms examined by an ophthalmologist.”

DECLARATION

DISCLAIMER : THIS WEBSITE IS INTENDED FOR USE BY HEALTHCARE PROFESSIONALS ONLY.
By agreeing & continuing, you are declaring that you are a registered Healthcare professional with an appropriate registration. In order to view some areas of this website you will need to register and login.
If you are not a Healthcare professional do not continue.